COOK ENDOSCOPY COTTON CANNULATOME II PC PROTECTOR; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Back to Search Results |
| Catalog Number |
CT-25M-P |
| Medical Device Problem Codes |
Break (1069); Failure to Cut (2587)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
03/10/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: erbe vio 200d electrosurgical generator, boston scientific jagwire wire guide, unknown model.Investigation evaluation: two devices were returned.The additional product was returned in an open pouch from the same lot but there is no evidence that the product was used.Our evaluation of the returned used device confirmed the report.The cutting wire has broken near the distal end.Due to the break in the cutting wire, the sphincterotome will not respond to handle manipulation and is no longer operational.When the handle is fully extended a portion of the cutting wire is noted to be missing, approximately 2.5 cm.The missing portion of the cutting wire was not returned with the complaint device.An additional device was returned with the pre-curved stylet in the distal end of the device, and there is no evidence that the device was used.The cutting wire was inspected and no damage was noted.The device was then bowed to test functionality and the device functioned as intended.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.For the additional device returned, a cause for the observation could not be determined because the product said to be involved functioned as intended.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user not to over flex or bow the tip beyond ninety (90) degrees, as this may damage the sphincterotome.Cutting wire breakage can occur if the handle is manipulated with the catheter in a coiled position or with the pre-curved stylet inside the cannulating tip.The instructions for use advise the user to uncoil and straighten the sphincterotome upon removing the device from the packaging.The user is then instructed to carefully remove the pre-curved stylet from the cannulating tip.The instructions for use contain the following comment: "note: do not exercise handle while device is coiled or pre-curved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user to ensure the cutting wire is completely out of the endoscope when applying electrosurgical current.The instructions for use caution the user that contact of the cutting wire with the endoscope could result in breakage of the cutting wire.If the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use for this sphincterotome direct the user to verify desired settings by following the electrosurgical unit manufacturer¿s instructions.If the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this could have contributed to cutting wire breakage.The instructions for use caution the user the elevator should remain open/down when advancing or retracting the sphincterotome.This activity will aid in device preservation.Difficulty with electrosurgical current application could have occurred if any cord connections were not secure.These connections include from the electrosurgical unit to the active cord, and the active cord to the sphincterotome.The instructions for use state the following: "with electrosurgical unit off, prepare equipment.Active cord fittings should fit snugly into both device handle and the electrosurgical unit." this verification activity will ensure the equipment is prepared to provide the electrosurgical current the sphincterotome needs for device usage.During inspection prior to distribution, the electrical pin in the handle of the sphincterotome is connected to an active cord to verify a secure connection.An ohm meter is used to verify continuity between the cutting wire and electrical pin.Prior to distribution, all cotton cannulatome ii pc protector are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
Event or Problem Description
On (b)(6) 2016, the following was reported to a cook representative from the user facility: during an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook cotton cannulatome ii pc protector.The cutting wire got torn off and detached completely from the catheter.Later, the cutting wire was removed with forceps from the duodenum.On (b)(6) 2016, the following was reported to cook via a [(b)(6)] user report: it was planned to remove gall stones from a female patient.For this a cutting wire (papillotome) by cook was used among others, in connection with a high frequency machine by erbe.Cutting was not possible, only coagulation despite cutting modus.Furthermore, the cutting wire tore.The torn off piece was unable to be retrieved, even with a foreign-body forceps; it could not be located.Upon replacement of the cutting wire, normal papillotomy of the bile duct sphincter was possible.Photos of the torn off cutting wire and the defective cutting wire itself are with me in the medical technology department.We will notify cook.We have requested the photos of the cutting wire from the user facility, but they have not yet been received.On (b)(6) 2016, we received the following information: after they tried to remove the cutting wire and failed, they used a another manufacturer's sphincterotome and finished the procedure.